Journal of Investment Strategies

Properties of the most diversified portfolio

Yves Choueifaty, Tristan Froidure and Julien Reynier


This paper expands upon "Toward Maximum Diversification", a 2008 paper by Choueifaty and Coignard (Journal of Portfolio Management 35(1), 40-51). We present new mathematical properties of the diversification ratio and most diversified portfolio (MDP), and investigate the optimality of the MDP in a mean-variance framework. We also introduce a set of "portfolio invariance properties", providing the basic rules an unbiased portfolio construction process should respect. In the light of these rules, theMDPis then compared with popular methodologies (equal weights, equal risk contribution, minimum variance), and their performance is investigated over the past decade, using the MSCI World as the reference universe. We believe that the results obtained in this paper show that the MDP is a strong candidate for being the undiversifiable portfolio, and as such delivers investors the full benefit of the equity premium.

Sorry, our subscription options are not loading right now

Please try again later. Get in touch with our customer services team if this issue persists.

New to View our subscription options

You need to sign in to use this feature. If you don’t have a account, please register for a trial.

Sign in
You are currently on corporate access.

To use this feature you will need an individual account. If you have one already please sign in.

Sign in.

Alternatively you can request an individual account here